So, I’m 32 years old, and have been on blood pressure medication for the past 4 years. (I have also been married for four years…coincidence? (Just kidding, love you honey!) I actually can’t extol the magnificence of this blood pressure medication enough, because as an added bonus to reducing my systolic and diastolic, it has also cleared up my skin.
Growing up, I was lucky enough to clear, unmarred skin. But, starting in my mid-twenties my skin became my nemesis. I began to get acne so badly that I would not want to leave the house. I’m not exaggerating, it was BAD. Red. Inflamed. Uncomfortable. Monstrous. Distressing. One time I was on a return trip home, from Italy, and the woman at customs who was checking my passport said my picture didn’t look like me, and was laughing, The only difference between Passport Me and Current Me, was that Passport Me had clear skin and Current Me had about 25 zits on my face. Yes, 25. While I’m on the subject, if you are one of those jackasses who asserts that the reason you have such clear skin is the 60 ounces of water you drink per day, or the carrots and tofu you consume regularly, just an FYI – you are being pretty insulting, implying that the reason your friend has a bumpy pod is because they must NOT be doing these things. I can’t tell you how many times I heard people proclaim that ingesting water, fruits and veggies or limiting sweets was their remedy, which really irked me, since I am also a healthy person who drinks a lot of water, eats many fruits and veggies, and doesn’t eat a lot of fried foods, chocolate, etc…
Turns out this medication blocks androgens, and my acne was actually caused by a hormonal imbalance (PCOS). This could also be why I have ungodly amounts of facial hair. Or maybe I can blame that one on my Sicilian and Black Irish ancestry. Either way, THANK GOD FOR WAX AND LASER HAIR REMOVAL.
Anyway. Back to the blood pressure meds. When I first started the medication, my doctor regularly asked me if I had been experiencing any headaches. Headaches could indicate high potassium levels, a signal that the kidneys are starting to fail – a possible nasty side effect. I realized after a few visits, that I couldn’t tell if I had been experiencing headaches as a result of the medication, because I woke up with a headache almost every day, anyway. How could I not realize I had a headache every day? I am not sure, but I didn’t, or I didn’t think anything of it, until I was asked to let him know if I started getting headaches. Weird, eh?
What causes daily headaches? Clenching or grinding teeth? Sinus pressure? Husband complaining that I left the lights on, and cupboards open, again? Nothing life-threatening like a brain tumor, I’m sure, just enough of an annoyance so that I couldn’t accurately answer a doctor’s question, and perhaps accounts for about 2% of my daily bitchiness. I am not even sure why the doctor felt the need to ask me about the headaches, in the first place, since I get blood drawn at the lab every 6 months, checking on those K+ levels. Clearly a much more accurate measure than the headache-o-meter.